A 70-year-old woman with type 2 diabetes was admitted to Gifu University Hospital, Gifu, Japan, because of ketosis. She was diagnosed with type 2 diabetes at age 49 years and started insulin therapy at age 57 years, which restored glycemic control. Insulin therapy was discontinued and oral antidiabetes drugs, including sodium–glucose cotransporter 2 inhibitor dapagliflozin, were initiated at age 69 years. Thereafter, her bodyweight declined from 40.0 kg to 29.8 kg in 12 months; glycated hemoglobin remained >8.0%. On admission to our hospital, her laboratory tests and computed tomography scan showed ketosis, insulinopenia, and the presence of dehydration and bacterial pneumonia. She also lost substantial bodyweight and developed sarcopenia. The current case shows the importance of patient assessment before sodium–glucose cotransporter 2 inhibitor initiation in the elderly.
All Science Journal Classification (ASJC) codes
- Internal Medicine
- Endocrinology, Diabetes and Metabolism